Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Newport/Morehead City, NC

November 13, 20187 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 13, 2018, 3:32 AM EST for 7 counties in North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 13, 2018, 3:32 AM EST (08:32 UTC)
Expired
Nov 13, 2018, 4:15 AM EST
In force
43 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beaufort County, NC, Craven County, NC, Hyde County, NC, Martin County, NC, Pamlico County, NC, Pitt County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 96 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 13, 4:00 AM ESTTSTM WND DMG1 Wnw River Road, NCPUBLIC REPORTED A SWING SET AND GAZEBO DESTROYED BY WINDS OFF RIVER RD. NEAR WASHINGTON. REPORTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 13, 1:56 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
541 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WUUS52 KMHX 130832
SVRMHX
NCC013-049-095-117-137-147-187-130915-
/O.NEW.KMHX.SV.W.0030.181113T0832Z-181113T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
332 AM EST TUE NOV 13 2018

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Southwestern Washington County in eastern North Carolina...
  Northwestern Craven County in eastern North Carolina...
  Southeastern Pitt County in eastern North Carolina...
  Northwestern Hyde County in eastern North Carolina...
  Southeastern Martin County in eastern North Carolina...
  Beaufort County in eastern North Carolina...
  West central Pamlico County in eastern North Carolina...

* Until 415 AM EST.

* At 332 AM EST, severe thunderstorms were located along a line
  extending from near Williamston to near Black Jack to near Fort
  Barnwell, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  New Bern, Washington, Williamston, Plymouth, River Road, Pinetown,
  Blounts Creek, Vanceboro, Askins, Shelmerdine, Cayton, Pactolus,
  Calico, Black Jack, Fort Barnwell, Tuscarora, Jasper, Wilmar,
  Bonnerton and Wenona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

A Tornado Watch remains in effect until 800 AM EST for eastern North
Carolina.

LAT...LON 3590 7657 3557 7665 3510 7689 3513 7729
      3520 7743 3521 7743 3540 7736 3586 7710
      3588 7690 3582 7690 3581 7688 3585 7684
      3588 7683 3586 7677 3589 7673
TIME...MOT...LOC 0832Z 223DEG 70KT 3580 7705 3549 7721 3522 7738 

HAIL...1.00IN
WIND...60MPH
 
$$

27
1 follow-up statement
766 
WWUS52 KMHX 130850
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
350 AM EST TUE NOV 13 2018

NCC013-049-095-117-137-147-187-130915-
/O.CON.KMHX.SV.W.0030.000000T0000Z-181113T0915Z/
Washington NC-Craven NC-Pitt NC-Hyde NC-Martin NC-Beaufort NC-
Pamlico NC-
350 AM EST TUE NOV 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM EST
FOR SOUTHWESTERN WASHINGTON...NORTH CENTRAL CRAVEN...EASTERN PITT...
NORTHWESTERN HYDE...SOUTHEASTERN MARTIN...BEAUFORT AND WEST CENTRAL
PAMLICO COUNTIES...

At 350 AM EST, severe thunderstorms were located along a line
extending from near Plymouth to near Bunyan to near Vanceboro, moving
northeast at 70 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Washington, Plymouth, River Road, Pinetown, Blounts Creek, Vanceboro,
Askins, Cayton, Wilmar, Edward, Bonnerton, Cox Crossroads, Wenona,
Hinson, Bayview, Bunyan, Pike Road, Core Point, Terra Ceia and
Yeatesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

A Tornado Watch remains in effect until 800 AM EST for eastern North
Carolina.

LAT...LON 3589 7657 3574 7661 3557 7666 3517 7686
      3523 7723 3554 7713 3586 7690 3581 7690
      3581 7688 3585 7684 3588 7683 3586 7677
      3587 7675 3589 7673 3589 7672 3590 7660
TIME...MOT...LOC 0850Z 230DEG 60KT 3592 7680 3561 7697 3534 7714 

HAIL...1.00IN
WIND...60MPH
 
$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 13, 2:06 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Nov 13, 2:06 AM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
206 AM EST Tue Nov 13 2018

.SYNOPSIS...
A low pressure system will quickly move across the area today.
A cold front will then move through later this evening followed
by high pressure Wednesday. Another area of low pressure will
affect the area Thursday into Friday. High pressure will ridge
into the region this weekend.

&&

.NEAR TERM /TODAY/...
As of 3 AM Tuesday...Widespread showers will continue over the
area early this morning. Monitoring the potential for some
locally strong to severe thunderstorms as surface low pressure
moves along the SC coast into NC early this morning. With decent
low-level shear with strong SE surface winds and a 850 mb jet
in excess of 40-50 knots, the potential exists for some rotating
storms with isolated tornadoes through 12z or so. Tight thermal
gradient in place with temperatures around 70 on the coast, but
in the upper 50s/lower 60s inland.

Also monitoring the potential for localized heavy rainfall with
1-2 inches likely in many areas, and locally up to 3 inches,
which may produce some minor flooding of low-lying areas.

Once the severe threat ends around 12z-13z, a more steady light
to moderate rain will follow. Dewpoints will start to fall
during the afternoon as the cold front moves toward the coast.
Temperatures will remain fairly steady through the day before
falling late.

&&

.SHORT TERM /TONIGHT/...
As of 3 AM Tuesday...High pressure will build in from the
northwest later tonight as dewpoints drop into the 40s. Lower
clouds are likely to hang around through most of the night. Lows
tonight will be in the lower 40s inland to the lower 50s coast.

&&

.LONG TERM /TONIGHT THROUGH MONDAY/...
As of 110 AM Tues...Active weather will continue into the
second half of the week. Then, drier and cooler air will move in
Friday and remain into the weekend.

Wednesday...High pressure will build into the area behind the
front, resulting in a mainly dry and cool day Wednesday. Gusty
winds (especially for coastal areas) will ensue Wednesday
afternoon/evening as low pressure developing across the Deep
South works with high pressure across the Northeast to tighten
the gradient locally.

Thursday...The aforementioned low will travel up the east coast
Thursday, brining another soggy and windy day. Models have come
into better agreement on an inland track up the I-95 corridor,
which would put part of Eastern NC in the warm sector once
again. Forecast guidance is showing another 1-3 inches of rain
is possible which could lead to some minor flooding problems
given the amount of recent rainfall. Have also raised PoPs to
categorical for most of Thursday. Severe weather is also
possible as scattered thunderstorms could track along the coast
as the low pressure system deepens as it moves up the east
coast. Temperatures will be very warm once the area is in the
warm sector will reach the mid 60s inland and the upper 60s to
around 70 near the coast.

Friday through Monday...As low pressure departs the area, it
will drag a cold front off the coast Friday morning, with cooler
high pressure building in behind it. High pressure will
continue to ridge into the area through this weekend and into
Monday, however cooler conditions are expected. High temps
Friday will reach the low to upper 60s, with mostly 50s likely
for the weekend. Lows will dip into the 30s inland, but look to
remain above freezing, while remaining in the low to mid 40s
along the coast.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Short Term /through 06Z Wednesday/...
As of 1235 AM Tuesday...As precipitation increases across
eastern NC over the next few hours, ceilings should lower with
widespread IFR conditions developing. These conditions should
continue through the day. Convective threat with strong winds
during the early morning hours should evolve to a more showery
scenario by mid-morning. Strong low-level shear is likely
through the early morning hours with gusty SE winds at the
surface and 850 mb winds at 50+ knots. Ceilings may briefly lift
to MVFR during the afternoon, but then fall again after dark per
guidance.

Long Term /Tuesday night through Saturday/...
As of 120 AM Tues...VFR conditions will return Wednesday, but
be short-lived as IFR conditions are likely as low pressure
impacts the area late Wednesday through Thursday night. VFR
conditions return Friday.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 3 AM Tuesday...Gusty winds continue on the coastal waters
and sounds early this morning. Seas continue to build and will
top out at 10-12 feet this morning. Winds likewise will peak
early this morning before subsiding fairly quickly during the
afternoon and early evening. Winds will then increase again
late tonight. Seas will remain elevated throughout the period.

Long Term /Tuesday night through Saturday/...
As of 120 AM Tues...Winds and seas will increase Wednesday
ahead of an approaching low and remain elevated, with very
dangerous boat conditions expected as low pressure passes near
the waters through at least Thursday night. Gale Force winds are
expected across the coastal waters and possibly the sounds and
will be SE/E 25-30 kts with gusts 30-40 kts, and seas will build
to 6-12 ft in response. Conditions should begin to improve
Friday, but seas look to remain elevated through Saturday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 9 AM EST this morning for AMZ130-
     131-136-137.
     Gale Warning until 1 PM EST this afternoon for AMZ135-150-152-
     154-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...SGK/CB
AVIATION...CTC/SGK
MARINE...CTC/SGK
Hazardous weather outlook, Nov 12, 4:26 PM EST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
426 PM EST Mon Nov 12 2018

NCZ045>047-080-081-092>095-098-132130-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-Craven-
Pamlico-Carteret-Onslow-
426 PM EST Mon Nov 12 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

A developing low pressure system is forecast to move across Eastern
North Carolina tonight and could produce strong winds along the
coast, periods of heavy rain which could produce flooding of poor
drainage areas, and possibly severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-132130-
Outer Banks Dare-Outer Banks Hyde-
426 PM EST Mon Nov 12 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

A developing low pressure system is forecast to move across Eastern
North Carolina tonight and could produce strong winds along the
coast, periods of heavy rain which could produce flooding of poor
drainage areas, and possibly severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-079-090-091-132130-
Martin-Pitt-Greene-Duplin-Lenoir-
426 PM EST Mon Nov 12 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

A developing low pressure system is forecast to move across Eastern
North Carolina tonight and could produce strong winds along the
coast, periods of heavy rain which could produce flooding of poor
drainage areas, and possibly severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 13, 2:24 AM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
224 AM EST TUE NOV 13 2018

NCZ080-093-094-130800-
Craven-Beaufort-Pamlico-
224 AM EST TUE NOV 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CRAVEN...
SOUTHEASTERN BEAUFORT AND NORTHWESTERN PAMLICO COUNTIES...

At 223 AM EST, a strong thunderstorm was located near Olympia, or 8
miles northeast of New Bern, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ransomville, Pamlico Beach, Cayton, Olympia, Edward, Royal,
Bonnerton, Core Point, South Creek, Bayview, Grantsboro, Aurora Ferry
Terminal, Bayview Ferry Terminal and Aurora.

Weak rotation has been noted with this storm. While not immediately
likely, a tornado could form at any time.

LAT...LON 3509 7691 3517 7705 3554 7684 3537 7654
TIME...MOT...LOC 0723Z 218DEG 33KT 3519 7696

SGK
Special weather statement, Nov 13, 2:33 AM EST, 59 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
233 AM EST TUE NOV 13 2018

NCZ044-079-090>093-130815-
Greene-Jones-Craven-Lenoir-Duplin-Pitt-
233 AM EST TUE NOV 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JONES...LENOIR...
GREENE...WEST CENTRAL CRAVEN...SOUTHWESTERN PITT AND NORTHERN DUPLIN
COUNTIES...

At 233 AM EST, a strong thunderstorm was located over Beautancus, or
near Mount Olive, moving northeast at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Kinston, Farmville, Warsaw, La Grange, Mount Olive, Grifton,
Kornegay, Snow Hill, Deep Run, Bowdens, Beautancus, Kenansville, Fort
Barnwell, Dawson, Graingers, Institute, Jason, Ormondsville, Maury
and Roundtree.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3518 7813 3518 7808 3519 7802 3517 7797
      3517 7793 3515 7789 3518 7784 3534 7782
      3538 7780 3543 7782 3560 7757 3519 7725
      3486 7816
TIME...MOT...LOC 0733Z 237DEG 50KT 3514 7799

27
Special weather statement, Nov 13, 2:53 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
253 AM EST TUE NOV 13 2018

NCZ029-044-045-079-080-130830-
Greene-Washington-Beaufort-Martin-Pitt-
253 AM EST TUE NOV 13 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN GREENE...WESTERN
WASHINGTON...PITT...MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 253 AM EST, a strong thunderstorm was located over House, or near
Greenville, moving northeast at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Greenville, Washington, Winterville, Williamston, Ayden, Farmville,
Bethel, Grifton, Stokes, Bell Arthur, Robersonville, Pactolus, House,
Shelmerdine, Black Jack, Bruce, Hinson, Roundtree, Old Ford and Pitt
Greenville Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3597 7720 3595 7720 3593 7718 3594 7713
      3593 7712 3594 7705 3589 7703 3586 7703
      3590 7692 3586 7689 3581 7690 3583 7685
      3575 7678 3536 7738 3568 7765 3583 7741
      3582 7735 3588 7735
TIME...MOT...LOC 0753Z 237DEG 49KT 3566 7739

27
Special weather statement, Nov 13, 3:16 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
316 AM EST TUE NOV 13 2018

NCZ029-044-045-079>081-091>094-130900-
Greene-Jones-Craven-Washington-Lenoir-Beaufort-Mainland
Hyde-Martin-Pamlico-Pitt-
316 AM EST TUE NOV 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN JONES...
CENTRAL LENOIR...SOUTHEASTERN GREENE...WESTERN WASHINGTON...CRAVEN...
PITT...NORTHWESTERN HYDE...MARTIN...BEAUFORT AND WEST CENTRAL PAMLICO
COUNTIES...

At 316 AM EST, radar indicated strong thunderstorms were located
along a line extending from Williamston to Dowdy Ficklen Stadium to
Wyse Fork. Movement was northeast at 45 mph.

Winds gusts of 40 to 50 mph are possible with these storms.

Locations impacted include...
Greenville, New Bern, Kinston, Washington, Winterville, Williamston,
Ayden, Plymouth, River Road, Trent Woods, River Bend, Grifton,
Phillips Crossroads, Stokes, Pinetown, Robersonville, Pungo, Blounts
Creek, Vanceboro and Askins.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3591 7648 3507 7692 3507 7771 3555 7755
      3586 7722 3590 7703 3586 7704 3586 7701
      3590 7693 3586 7689 3581 7690 3581 7688
      3585 7684 3589 7683 3586 7676 3593 7670
TIME...MOT...LOC 0816Z 246DEG 45KT 3584 7706 3557 7737 3521 7752

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 2:24 AM ESTSpecial Weather StatementMHXBeaufort36 min
Nov 13, 2:33 AM ESTSpecial Weather StatementMHXGreene, Lenoir42 min
Nov 13, 2:53 AM ESTSpecial Weather StatementMHXMartin, Pitt37 min
Nov 13, 3:16 AM ESTSpecial Weather StatementMHXBeaufort, Craven, Lenoir, Martin, Pitt, Washington44 min
Nov 13, 3:22 AM ESTSpecial Marine WarningMHX53 min
Nov 13, 4:03 AM ESTTornado WarningMHXCarteret, Onslow57 min
Nov 13, 4:06 AM ESTSevere Thunderstorm WarningMHXBeaufort, Dare, Hyde, Pamlico, Tyrrell, Washington39 min
Nov 13, 4:07 AM ESTSpecial Marine WarningMHX38 min
Nov 13, 4:17 AM ESTSpecial Marine WarningMHX43 min
Nov 13, 4:30 AM ESTSpecial Weather StatementMHXPamlico45 min
Nov 13, 4:50 AM ESTSpecial Marine WarningMHX55 min
Nov 13, 5:08 AM ESTTornado WarningMHXCarteret37 min
Nov 13, 5:34 AM ESTSpecial Marine WarningMHX56 min
Nov 13, 5:50 AM ESTSpecial Weather StatementMHXDare55 min
Nov 13, 6:10 AM ESTTornado WarningMHXHyde20 min
Nov 13, 6:22 AM ESTSpecial Marine WarningMHX53 min
Nov 13, 6:37 AM ESTSevere Thunderstorm WarningMHXDare, Hyde53 min
Nov 13, 6:53 AM ESTTornado WarningMHXDare22 min
Nov 13, 7:08 AM ESTSpecial Marine WarningMHX67 min
Nov 13, 7:28 AM ESTAreal Flood AdvisoryMHXDare, Hyde2 hr
Nov 13, 8:28 AM ESTSmall Craft AdvisoryMHX4 days
Nov 13, 2:33 PM ESTGale WatchMHX13 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.